NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Tuesday, September 30, 2014
Parkinson`s and Pain Killers
My husband is being treated with sinemet for Parkinson`s disease and recently had total knee replacement surgery. Morphine and codeine were the pain killers used. He suffered hallucinations and then confusion for several days. One month later he still has some forgetfullness and difficulty with learning new processes. Would a referal to a neurologist be recommended at this stage? Was this reaction to the pain killing drugs associated with the sinemet or the Parkinson`s itself?
Referral to a neurologist, preferably one with expertise in movement disorders should be done early in the course of the disease. Morphine and codeine usually are fairly safe, Demerol is more often associated with interactions with PD meds. Early difficulties with memory and hallucinations raise the possibility of Parkinson`s plus syndromes and therefore early evaluation by a neurologist would be very helpful.
Arif Dalvi, MD
College of Medicine
University of Cincinnati